Objective: To construct a reliable and clinically practical instrument for monitoring opioids and benzodiazepine withdrawal symptoms in pediatric ICU patients. Design: Instrument development. Setting: Intensive care unit in an academic children's hospital. Patients and participants: 79 patients up to age 16 years on intravenous midazolam and/or opioids for ≥5 days. An expert panel of 85 physicians and nurses rated clinical relevance of withdrawal symptoms. Intervention: During drug weaning repeated observations were performed with a checklist of 24 withdrawal symptoms described in the literature. Measurements and results: For 76 children, 932 observations were obtained within 24 h after decrease and/or discontinuation of midazolam or opioids. Most frequent symptoms were tachypnea, agitation, motor disturbance, diarrhea, fever, anxiety, sleep disturbance and hypertension (14.6-29.6%). Multidimensional scaling (MDS) was performed to detect the underlying empirical structure of co-occurrences of symptoms. An expert panel judged clinical relevance of each withdrawal symptom on a four-point scale ranging from 'definitively so' to 'definitively not'. Agitation, anxiety, inconsolable crying, increased muscle tension, tremors, tachycardia and sweating were considered relevant by 85-95% of the experts. On the basis of the MDS results and the experts' opinions, 15 symptoms were included in the final instrument. Conclusions: We are the first to develop an assessment tool for withdrawal symptoms in pediatric ICU patients on the basis of the underlying empirical structure of co-occurrences of withdrawal symptoms that experts considered relevant. Future studies need to define cut-off points and clarify psychometric issues.

Additional Metadata
Keywords Assessment tool, Benzodiazepine, Opioids, PICU, Sedation, Withdrawal symptoms
Persistent URL dx.doi.org/10.1007/s00134-009-1487-3, hdl.handle.net/1765/24148
Journal Intensive Care Medicine
Citation
Ista, E, van Dijk, M, de Hoog, M, Tibboel, D, & Duivenvoorden, H.J. (2009). Construction of the Sophia Observation withdrawal Symptoms-scale (SOS) for critically ill children. Intensive Care Medicine, 35(6), 1075–1081. doi:10.1007/s00134-009-1487-3